Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 55, NWS Duluth, MN

August 24, 2021

NWS Duluth, MN issued this small craft advisory at Aug 24, 2021, 1:40 PM CDT. It took effect at Aug 24, 2021, 2:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2021, 1:40 PM CDT (18:40 UTC)
In effect from
Aug 24, 2021, 2:00 PM CDT
Expired
Aug 24, 2021, 9:15 PM CDT
In force
7 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

215 
WHUS73 KDLH 241840
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
140 PM CDT Tue Aug 24 2021

LSZ144-145-250300-
/O.NEW.KDLH.SC.Y.0055.210824T1900Z-210825T0300Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
140 PM CDT Tue Aug 24 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
2 follow-up statements
217 
WHUS73 KDLH 242052
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
352 PM CDT Tue Aug 24 2021

LSZ143-146-147-150-250300-
/O.EXA.KDLH.SC.Y.0055.000000T0000Z-210825T0300Z/
Silver Bay Harbor to Two Harbors MN-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
352 PM CDT Tue Aug 24 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and 
  waves 2 to 4 ft.

* WHERE...Silver Bay Harbor to Two Harbors MN, Port Wing to Sand 
  Island WI, Sand Island to Bayfield WI and Outer Apostle 
  Islands Beyond 5 NM from Mainland.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ144-145-250300-
/O.CON.KDLH.SC.Y.0055.000000T0000Z-210825T0300Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
352 PM CDT Tue Aug 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and 
  waves 2 to 3 ft.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
523 
WHUS73 KDLH 250215
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
915 PM CDT Tue Aug 24 2021

LSZ143>147-150-250315-
/O.CAN.KDLH.SC.Y.0055.000000T0000Z-210825T0300Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
915 PM CDT Tue Aug 24 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have subsided to below hazardous criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Aug 24, 12:57 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 24, 12:57 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1257 PM CDT Tue Aug 24 2021

.DISCUSSION...(Today through Monday)
Issued at 443 AM CDT Tue Aug 24 2021

Summary: Numerous chances for showers and thunderstorms are seen
through the forecast period as temperatures trend fairly close to
seasonal normals.

Weak high pressure was over the Northland this morning with a warm
front across southern Minnesota into northern Wisconsin. This warm
front extended back across the Dakotas to an area of low pressure
in southeastern Montana. A complex of storms was pushing across
the Red River into western Minnesota with more discrete cells
developing to the south of the warm front near the Twin Cities
metro area. A few isolated showers were also developing to the
north of the warm front across Aitkin and Carlton counties. The
complex off to our west is introducing a great deal of forecast
uncertainty into the picture for today. As this line of storms
moves east, it is expected to start to turn to the southeast along
the warm front and an MUCAPE gradient roughly parallel to I-94.
Latest radar scans are starting to hint at this trend as the
northern part of the line has shown a weakening trend while the
southern part is intensifying.

CAMs have been struggling this morning and continue to show this
complex too far to the north and bringing the stronger part
through our southern CWA with the rain shield extending northward
to the Iron Range. Radar trends off the KMVX radar show continued
weakening on the north end, so we may get some rain showers and
embedded thunder this morning in the Brainerd Lakes area perhaps
up to Grand Rapids, but with dewpoints in the 50s ahead of the
line and additional convective development to the south, this
activity may most likely continue its downward trend.

As for the remainder of the day, the warm front will most likely
move northward into the Northland this afternoon, but the
potential for additional convection to our south combined with
850mb temps in the middle teens may keep our area dry until late
afternoon or early evening when the cold front and an upper level
shortwave move into the region. While there is the potential for
an elevated mixed layer this afternoon in our southern zones along
with perhaps 1000 J/kg of CAPE and shear around 40 knots, thinking
we may end up too capped for storms to fire. If any storms do
fire, they may be strong to severe with wind gusts to around 60
mph and hail to 1" possible across the southern half of the CWA.
Have leaned more towards the HRRR solution for this afternoon and
tonight and am not buying the NAMNest's blossoming of storms
across northwest Wisconsin this evening. Overall, a very complex
forecast and things may change depending on what convection to our
south and west does through the day.

High pressure will then build in for Wednesday into Wednesday
night before low pressure develops over the Central Plains
Thursday and will bring chances for showers and thunderstorms for
Thursday into Friday night as another low looks to develop behind
it and track to the northeast along a similar track. Signals for
some decent rainfall are evident in the ensembles over our
southern areas and the WPC has introduced a marginal risk in their
Day 3 ERO. The pattern looks to remain active through the weekend
with a decent looking shortwave moving through with more rainfall
chances.

Temperatures look to remain fairly seasonal through the period
with highs generally in the 70s. Thursday and Friday do look to
trend cooler, however, with highs in the 60s over much of the area
with the potential for rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1257 PM CDT Tue Aug 24 2021

Challenging forecast period with respect to smoke, fog, thunder,
and wind direction. Wind direction is variable across the region
early this afternoon with northeasterly winds at INL, easterly
winds at DLH/HIB, and southeasterly winds at HYR/BRD. The wind
direction is likely to become more southerly at INL/HIB later this
afternoon under the influence of a warm front to the south moving
northward. With these wind directions, smoke from the Greenwood
Fire is likely to impact INL/HIB through the afternoon and
possibly early evening hours before winds become westerly around
midnight as a cold front passes through. A mostly capped
atmosphere due to morning thunderstorms will likely inhibit much
shower or thunderstorm development this afternoon, but passage of
a cold front this evening and tonight may bring some chances for
thunderstorms, especially for DLH/HIB/INL. Another challenge this
afternoon is an MVFR cloud deck that has developed in the vicinity
of the warm front over BRD this afternoon. This will lift north
and may also affect DLH briefly. As the front passes through
tonight, low stratus and fog is likely to affect most terminals
with decreasing wind speeds and drier air moving in aloft to allow
for ideal radiational cooling conditions for fog development. VFR
conditions are expected on Wednesday with a dry air mass in place.

&&

.MARINE...
Issued at 443 AM CDT Tue Aug 24 2021

There will be chances for showers and thunderstorms today across
western Lake Superior. A few storms may be strong to marginally
severe with wind gusts to 45 knots and small hail in addition to
cloud-to-water lightning. Light northeasterly winds this morning
are expected to increase to 10 to 15 knots with gusts to 20 knots
this afternoon at the head of the lake. This will lead to waves of
1 to 3 feet in this area along with a high potential for rip
currents. Winds then diminish after sunset and slowly turn
northwesterly through the night. Wednesday will see northwesterly
winds of 6 to 12 knots with some gusts to around 15 to 20 knots
around the Apostle Islands. Winds will turn northerly Wednesday
night at 5 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  70  60  75  53 /  80  40   0  10
INL  75  55  70  45 /  50  30   0  10
BRD  80  58  75  53 / 100  10   0  10
HYR  78  61  79  51 /  80  40   0  10
ASX  77  61  80  54 /  80  40   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 10 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 10 PM CDT this evening for MNZ037.

LS...None.
&&

DISCUSSION...BJH
AVIATION...JDS
MARINE...BJH
Hazardous weather outlook, Aug 24, 10:51 AM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1051 AM CDT Tue Aug 24 2021

LSZ144-MNZ010-018-025-026-033>038-251600-
Two Harbors to Duluth MN-Koochiching-North Itasca-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton/South St. Louis-Pine-
1051 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible tonight. A few storms may be
strong to severe and may produce strong winds and large hail up
to an inch in diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several additional rounds of thunderstorms are possible later
this week through weekend.

LSZ121-145>148-150-WIZ001>004-006>009-251600-
Bayfield to Oak Point WI-Duluth MN to Port Wing WI-
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-Douglas-Bayfield-
Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1051 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of Lake Superior...
northwest Wisconsin and the Nearshore waters of western Lake
Superior.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible tonight. A few storms may be
strong to severe and may produce strong winds and large hail up
to an inch in diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several additional rounds of thunderstorms are possible later
this week through weekend.

LSZ140>143-MNZ011-012-019>021-251600-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-North St. Louis-
Northern Cook/Northern Lake-Central St. Louis-
Southern Lake/North Shore-Southern Cook/North Shore-
1051 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible tonight. A few storms maybe
strong to severe and may produce strong winds and large hail up to
an inch in diameter.

Particulate pollution from wildfires will reduce air quality over
portions of the Arrowhead.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several additional rounds of thunderstorms are possible later
this week through weekend.

KSE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:08 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis16 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.